Low blood sugar is medically known as hypoglycemia. In general, Type 1 diabetics are more likely to develop hypoglycemia than Type 2 diabetics.
What Is Low Blood Sugar Level?
The classical definition of low sugar/hypoglycemia is a level of blood glucose below 70 mg/dl. However, a number of diabetic patients experience symptoms of low sugar if their blood glucose is lower than 90 mg/dl.
The lower the blood glucose, the more severe your hypoglycemia will be.
Most people with diabetes have minimal symptoms at blood glucose levels between 90–60. But they will have moderate symptoms at blood glucose levels between 60-40 and will pass out if their blood glucose is below 40 mg/dl.
Low Blood Sugar Symptoms
Symptoms of mild to moderate Low Blood Sugar
- Heart pounding
- Cold sweats
- Abdominal discomfort
Symptoms of more severe Hypoglycemia
- Foggy thinking
- Blurred vision
- Feeling of passing out
Diabetic Drugs that can cause Low Blood Sugar
2. Sulfonylurea drugs which include
A. Glucotrol (glipizide)
B. Micronase (glyburide)
C. Diabeta (glyburide)
D. Glynase (glyburide)
E. Amaryl (glimeparide)
F. Diabenese (chlorpropamide)
3. Starlix (nateglinide), Prandin (repaglinide)
Diabetic Drugs that DO NOT cause Hypoglycemia
The following drugs do not cause hypoglycemia by themselves. But in combination with the above mentioned drugs, hypoglycemia can occur.
1. Glucophage, Fortamet, Glumetza (metformin)
2. Actos (pioglitazone)
How to Treat Low Blood Sugar
1. If you have symptoms of hypoglycemia, but do not have a feeling of passing out, then check your blood glucose. If it is above 70 mg/dl, you do not have hypoglycemia. Your symptoms may be due to blood sugar coming down too rapidly. In addition, consider other reasons, such as a heart attack or a stroke.
2. For some reason if you cannot check your blood glucose, and are on one of the drugs that can cause hypoglycemia, then presume you have hypoglycemia. So ingest glucose in any form available, such as fruit juice, regular sugar, candy or glucose tablets.
Note: Hypoglycemia due to Precose does not respond to regular sugar, but to glucose tablets.
3. If you have blurry vision, disorientation or a feeling of passing out, but are conscious, then presume that you have hypoglycemia and drink some glucose in any available form. Check your blood glucose in about 15 minutes. By this time, you should be feeling better and your blood glucose should be above 70 mg/dl. Then, you should also eat a snack or a meal (if it’s meal time) and skip your diabetes medicine for that meal. Also call your doctor for further advice.
4. You may become unconscious. Then, your spouse, friend or companion should give you a Glucagon shot and call 911. You should be taken to the nearby hospital and properly evaluated.
Other Aspects of Treating Hypoglycemia
- If you had an episode of moderate to severe hypoglycemia, you should be monitored in a hospital.
- Every patient on insulin should have a Glucagon kit nearby in order to treat hypoglycemia. A family member, friend or teacher should know about this Glucagon kit and should give this injection to the patient in case he/she becomes unconscious. Glucagon acts rapidly to raise blood glucose and can save a patient’s life.
Some people with long-standing diabetes and frequent hypoglycemic episodes develop what is called Hypoglycemia Unawareness. What it means is that a patient may be having severe hypoglycemia but have no symptoms. Obviously it can be quite dangerous.
The best way to treat Hypoglycemia Unawareness is to set alarm on your insulin pump to alert you for a low blood sugar. In addition, once you don’t have low blood sugars for a while, you regain your ability to detect hypoglycemia.
For more details, please refer to Dr. Zaidi’s book, “Reverse Your Type 2 Diabetes Scientifically“